Texas, 2011

Wildfire in Texas, June 16, 2011

June 16, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Rocker K Wildfire began in Randall County about two miles north northwest of Lake Tanglewood Texas around 1503 CST. Although the wildfire consumed an estimated one acre, two outbuildings were destroyed and eight homes were threatened and evacuated.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Rocker K Wildfire began in Randall County about two miles north northwest of Lake Tanglewood Texas around 1503 CST. Although the wildfire consumed an estimated one acre, two outbuildings were destroyed and eight homes were threatened and evacuated. There were no reports of injuries. The wildfire was contained around 1639 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 2:04 PM CST, 59 minutes earlier.

Area forecast discussion, Jun 16, 2:04 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT THU JUN 16 2011

.DISCUSSION...
A DRYLINE WILL BE FOUND IN THE EASTERN CWA THIS AFTERNOON AND
EVENING. AN UPPER LEVEL JET STREAK IS APPROACHING THE PANHANDLES
FROM THE WEST. STRONG DAYTIME HEATING HAS ALLOWED FOR STRONG
INSTABILITY. THE SHOWERS OVER THE FAR NORTHWEST CWA IS AN INDICATION
THAT THE INSTABILITY AND THE JET STREAK ARE ENOUGH TO HELP GET
CONVECTION GOING. THE LACK OF MOISTURE ACROSS THIS AREA IS KEEPING
THESE SHOWERS FROM PRODUCING MUCH RAIN IF ANY ALL.

BELIEVE THAT WHEN THIS JET STREAK REACHES THE DRYLINE...THAT SOME
STORMS MAY FIRE ALONG IT FROM NORTH TO SOUTH. IN FACT WE MAY SEE THE
INITIAL STORMS FIRE AT THE INTERSECTION OF THE DRYLINE AND THE
OUTFLOW BOUNDARY IN SOUTHWEST KANSAS...THEN THE STORMS MAY DEVELOP
SOUTH FROM THERE. THE MAIN THREAT FROM ANY STORMS THIS EVENING WILL
BE LARGE HAIL AND DAMAGING WINDS.

A COLD FRONT IS EXPECTED TO DRIFT SOUTH INTO THE NORTHERN PART OF
THE CWA ON FRIDAY. WOULD NOT BE COMPLETELY SURPRISED TO SEE SOME
SHOWERS AND THUNDERSTORMS JUST TO THE NORTH OF THIS FRONT IN THE
AFTERNOON...ESPECIALLY NEAR THE RATON MESA. FOR NOW...THINK THE
CHANCES ARE TOO SLIM TO MENTION IN THIS FORECAST.

THE UPPER TROUGH WILL REMAIN ANCHORED OVER THE NORTHERN
ROCKIES/CANADIAN ROCKIES THROUGH EARLY NEXT WEEK. A STRONG SHORT
WAVE TROUGH WILL MOVE THROUGH THE SOUTHERN PART OF THE MAIN TROUGH
OVER THE ROCKIES AND IT WILL MOVE EAST TOWARD EASTERN COLORADO BY
MONDAY AFTERNOON. THIS SHORT WAVE TROUGH WILL HELP TO SEND A COLD
FRONT THROUGH THE PANHANDLES MONDAY NIGHT AND EARLY TUESDAY. THIS
FRONT COUPLED WITH LOW LEVEL MOISTURE AND THE UPPER LEVEL
DYNAMICS MAY BE ENOUGH TO SPARK SOME SHOWERS AND THUNDERSTORMS
ACROSS THE EASTERN CWA MONDAY NIGHT AND TUESDAY. HAVE GONE AHEAD AND
ADDED SOME SLIGHT CHANCE POPS THERE FOR THIS TIME.

MODELS THEN START TO REALLY DIVERGE AFTER TUESDAY. THERE REALLY
IS NOT MUCH CONSISTENCY FROM MODEL TO MODEL LET ALONE FROM RUN TO
RUN. SO...WILL GO BACK TO A PERSISTENT WARM AND DRY FORECAST.

&&

.FIRE WEATHER...
THE RED FLAG WARNING WILL CONTINUE THROUGH 1000 PM TONIGHT AS
WINDS REMAIN UP IN THE 15 TO 25 MPH RANGE AND RELATIVE HUMIDITIES
ONLY SLOWLY RECOVER.  WE WILL KEEP THE FIRE WEATHER WATCH GOING
FOR FRIDAY. HOWEVER...WE MAY NEED TO TRIM BACK THE AREAS THAT WE
THINK MAY BE CRITICAL TO THE SOUTHERN TEXAS PANHANDLE. A COLD
FRONT MOVING INTO THE NORTHERN CWA MAY KEEP WINDS WEAKER THERE.
WINDS MAY BE LIGHTER AGAIN ON SATURDAY TO START OFF WITH...BUT IT
LOOKS LIKE THE WINDS MAY PICK UP BY LATE IN THE AFTERNOON AS THE
NEW LEE-SIDE SURFACE TROUGH STRENGTHENS TO OUR WEST. SUNDAY AND
MONDAY COULD BE WINDY DAYS AGAIN AS THE SURFACE GRADIENT TIGHTENS
AHEAD OF THE UPPER LEVEL SHORT WAVE TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                69 101  64  99  68 /  10   0   0   5  10
BEAVER OK                  68  97  66 101  66 /  30  10   5  10  10
BOISE CITY OK              61  98  58  98  62 /   5   5   5  10  10
BORGER TX                  74 105  69 102  73 /  20   0   0   5  10
BOYS RANCH TX              66 102  63 103  66 /  10   0   0   5  10
CANYON TX                  67 102  64 100  66 /  10   0   0   5  10
CLARENDON TX               74 106  70 102  71 /  20   0   0   5  10
DALHART TX                 62 102  58 101  60 /   5   0   0   5  10
GUYMON OK                  69 100  62 101  64 /  20   5   5  10  10
HEREFORD TX                67 101  63 100  65 /   5   0   0   5  10
LIPSCOMB TX                70 103  66  99  70 /  20   0   5  10  10
PAMPA TX                   73 104  66  98  70 /  20   0   0   5  10
SHAMROCK TX                74 107  66 101  71 /  20   0   0   5  10
WELLINGTON TX              75 108  70 104  72 /  20   0   0   5  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
     COLLINGSWORTH...DALLAM...DEAF SMITH...DONLEY...GRAY...
     HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
     MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
     SHERMAN...WHEELER.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

     FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES: BEAVER...CIMARRON...TEXAS.

&&

17/15
Hazardous weather outlook, Jun 16, 3:03 PM CST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
403 PM CDT THU JUN 16 2011

OKZ001>003-TXZ001>020-170915-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
403 PM CDT THU JUN 16 2011

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR THE EASTERN OKLAHOMA AND
TEXAS PANHANDLES UNTIL 10 PM...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING
ACROSS THE OKLAHOMA PANHANDLE AND THE NORTH AND EAST TEXAS
PANHANDLE...MAINLY NORTHEAST OF A DALHART TO CLAUDE LINE. DAMAGING
WINDS UP TO 70 MPH AND LARGE HAIL UP TO THE SIZE OF GOLF BALLS ARE
THE MAIN HAZARDS.

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS ALL THE
PANHANDLES THROUGH THIS EVENING DUE TO BREEZY TO WINDY CONDITIONS...
LOW HUMIDITY VALUES...AND DRY FUELS. A RED FLAG WARNING IS IN EFFECT
FOR ALL OF THE PANHANDLES UNTIL 10 PM CDT.

DUE TO THE BREEZY TO WINDY CONDITIONS...CAUTION IS ADVISED ON AREA
LAKES AND WATERWAYS THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL PERSIST ACROSS
MUCH OF THE AREA FRIDAY...SUNDAY...AND MONDAY AS DRY SOUTHWESTERLY
WINDS CONTINUE. A FIRE WEATHER WATCH IS IN EFFECT ON FRIDAY FOR ALL
OF THE PANHANDLES.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY NIGHT INTO TUESDAY
ACROSS THE EAST PANHANDLES. IF STORMS DEVELOP...THEY MAY BE STRONG TO
SEVERE WITH GUSTY WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTH AND EAST PANHANDLES
LATE THIS AFTERNOON AND EVENING.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR CRITICAL
FIRE WEATHER CONDITIONS THROUGH 10 PM THIS EVENING...AND FOR ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS FRIDAY...SUNDAY...AND MONDAY.

GOEHRING

In the hours before

Special weather statement, Jun 16, 1:45 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT THU JUN 16 2011

OKZ001-162045-
CIMARRON OK-
245 PM CDT THU JUN 16 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 345 PM CDT FOR CIMARRON COUNTY.

AT 245 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING SHOWERS WITH VERY LITTLE TO NO RAIN AND GUSTY WINDS 7
MILES WEST OF BOISE CITY...MOVING NORTHEAST AT 25 MPH.

BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE NEAR THESE
SHOWERS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

MBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Randall

When
June 16, 3:03 PM CST to 4:39 PM CST
Where
Randall forecast zone
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325855.